Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

July 6, 2021Winona County, Minnesota

NWS La Crosse, WI issued this special weather statement at Jul 6, 2021, 3:30 PM CDT for Winona County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 3:30 PM CDT (20:30 UTC)
Expired
Jul 6, 2021, 4:00 PM CDT
In force
30 min
Issued by
NWS La Crosse, WI

County Winona County, MN

The radar

The La Crosse radar (KARX), 29 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

152 
WWUS83 KARX 062030
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
330 PM CDT Tue Jul 6 2021

MNZ088-WIZ032-033-041-062100-
Winona-Buffalo-Trempealeau-La Crosse-
330 PM CDT Tue Jul 6 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WINONA...
SOUTHEASTERN BUFFALO...NORTHWESTERN LA CROSSE AND SOUTHWESTERN
TREMPEALEAU COUNTIES...

At 330 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Trempealeau to near Stockton.
Movement was east at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Winona, Holmen, Trempealeau, Stockton, Brice Prairie, Wilson, Witoka,
New Amsterdam, Perrot State Park, Ridgeway, Pickwick and Lock And Dam
6.

This includes Interstate 90 in Minnesota between mile markers 248 and
265, and near mile marker 268.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4399 9112 4388 9169 4401 9189 4409 9150
TIME...MOT...LOC 2030Z 288DEG 19KT 4402 9147 4398 9178 

$$

Skow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 6, 2:20 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 6, 2:20 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
220 PM CDT Tue Jul 6 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 220 PM CDT Tue Jul 6 2021

At 2 PM, a stationary front was located located from Aberdeen South
Dakota to Black River Falls. Temperatures along and south of this
front have warmed in the mid- to upper 80s and dew points have
climbed into the lower to mid-70s. 0-1 km CAPES have climbed into
the 1500 to 2000 J/kg range.  To the north of this front, residual
cloud cover has limited heating so far, but breaks in the clouds
should allow some warming even north of this front through the
afternoon. As a MCV approaches the area from the Sioux Falls area,
the deep effective shear will climb into the 30 to 35 knot range
later this afternoon and evening. This should support organized
short line segments and maybe a few supercells this afternoon. While
damaging wind gusts and appear to be the most likely threat, a brief
tornado or two will be possible with greater low-level shear from
backed surface flow along the stationary front in southeast
Minnesota and west-central Wisconsin. The severe weather threat in
our area looks to be confined between 3 PM and 10 PM. If a cold pool
can become established, there may be an organized wind threat later
this evening.

Showers and storms will diminish from northwest to southeast
across the forecast area Wednesday...as cold front tracks into the
Ohio River Valley. Cooler air advects into the forecast area and
high temperatures are expected to be in the 60s to middle 70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 220 PM CDT Tue Jul 6 2021

Surface ridge builds into the Upper Great Lakes Region Wednesday
night into Thursday. Any residual precipitation associated with
shortwave trough/front will diminish rapidly Wednesday night and
Thursday is looking mainly dry and cooler across the forecast area.
The 06.12z GFS/NAM 925mb temperatures cool down to plus 8 to plus 11
degrees celsius. High temperatures Thursday will be well below
normal...with highs in the upper 60s to middle 70s.

Focus turns to Friday...upper level trough remains over the Upper
Great Lakes Region and forecast area remains under northwest flow
aloft. The 06.12z deterministic models continue to be inconsistent
in timing of impulse embedded in the northwest flow aloft.
However...the trends the last several runs place the surface
features/impulse and stronger moisture convergence further south.
The combination of a further south placement of energy and surface
ridge over the Great Lakes Region...could delay onset of
showers/storms into the forecast area during the day Friday. With
the differences in models and GEFS members showing a wide range of
possibilities have continued trend with showers/storms moving into
the area during the day...mainly afternoon.

Main forecast concerns are precipitation chances Friday night through
Tuesday. The 06.12z GFS/ECMWF/GEM are in decent agreement in closing
upper level low over the Upper Midwest/Upper Great lakes Region this
weekend...then lift upper level trough into southern Canada and
develop west to east zonal flow aloft late in the forecast period.
Biggest issue will be timing of pieces of energy wrapping around the
upper level low into the forecast area and will impact the timing of
showers/storms into the forecast area. With the upper level closed
low over the Upper Midwest/Upper Great Lakes Region temperatures
through much of the forecast period will be below normal...with
highs generally in the 70s to lower/middle 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1255 PM CDT Tue Jul 6 2021

Thunderstorms will increase in coverage between 06.20z and 06.23z.
Some of these storms may be strong to severe between 06.20z and
07.03z. The main threats will be damaging winds and possibly
large hail. During the overnight, ceilings will become IFR/MVFR.
These lower clouds will then continue through the remainder of the
TAF period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...DTJ
AVIATION...Boyne
Hazardous weather outlook, Jul 6, 1:11 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
111 PM CDT Tue Jul 6 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
111 PM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected through tonight. Some of these storms
may become strong to severe between 3 PM and 10 PM. The main
threats will be heavy rain, damaging winds, and large hail. An
isolated tornado or two will be possible. In addition, localized
flooding will be possible if storms repeatedly move over the same
area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will again be possible Wednesday, however severe
weather is not expected. After a short respite, thunderstorm
chances return Thursday night into early next week. It is too
soon to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny/Boyne

In the hours before

Special weather statement, Jul 6, 1:37 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
137 PM CDT Tue Jul 6 2021

MNZ079-WIZ032-061930-
Wabasha-Buffalo-
137 PM CDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WABASHA AND BUFFALO
COUNTIES...

At 137 PM CDT, a strong thunderstorm was located near Pepin, or 9
miles west of Wabasha, moving east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Wabasha around 155 PM CDT.
  Kellogg around 205 PM CDT.
  Modena around 225 PM CDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4446 9233 4445 9224 4444 9221 4441 9208
      4451 9204 4459 9203 4460 9199 4460 9162
      4429 9155 4432 9233
TIME...MOT...LOC 1837Z 268DEG 23KT 4442 9222

JSB
Local storm report, Jul 6, 2:31 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
231 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             LAKE CITY               44.45N 92.27W
07/06/2021  E0.50 INCH       WABASHA            MN   PUBLIC

            PUBLIC REPORT VIA FACEBOOK, TIME
            APPROXIMATED BY RADAR.

&&

JAR
Special weather statement, Jul 6, 3:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
330 PM CDT Tue Jul 6 2021

MNZ088-WIZ032-033-041-062100-
Winona-Buffalo-Trempealeau-La Crosse-
330 PM CDT Tue Jul 6 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WINONA...
SOUTHEASTERN BUFFALO...NORTHWESTERN LA CROSSE AND SOUTHWESTERN
TREMPEALEAU COUNTIES...

At 330 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Trempealeau to near Stockton.
Movement was east at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Winona, Holmen, Trempealeau, Stockton, Brice Prairie, Wilson, Witoka,
New Amsterdam, Perrot State Park, Ridgeway, Pickwick and Lock And Dam
6.

This includes Interstate 90 in Minnesota between mile markers 248 and
265, and near mile marker 268.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4399 9112 4388 9169 4401 9189 4409 9150
TIME...MOT...LOC 2030Z 288DEG 19KT 4402 9147 4398 9178

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:37 PM CDTSpecial Weather StatementARXBuffalo53 min
Jul 6, 2:01 PM CDTSevere Thunderstorm WarningARXBuffalo21 min
Jul 6, 3:23 PM CDTSevere Thunderstorm WarningARXClark52 min
Jul 6, 3:33 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau42 min
Jul 6, 4:01 PM CDTTornado WarningARXJackson, La Crosse, Monroe17 min
Jul 6, 5:01 PM CDTSpecial Weather StatementARXWood29 min
Jul 6, 5:43 PM CDTSpecial Weather StatementARXLa Crosse32 min
Jul 6, 6:05 PM CDTSpecial Weather StatementARXBuffalo25 min
Jul 6, 6:40 PM CDTSpecial Weather StatementARXBuffalo35 min
Jul 5, 7:24 PM CDTSpecial Weather StatementARXFayette36 min
Jul 5, 8:00 PM CDTSpecial Weather StatementARXFayette30 min
Jul 6, 4:51 PM CDTSpecial Weather StatementARXWabasha24 min
Jul 6, 5:03 PM CDTSpecial Weather StatementARXWabasha27 min
Jul 6, 5:13 PM CDTSpecial Weather StatementARXWinona32 min
Jul 6, 5:20 PM CDTSpecial Weather StatementARXWabasha25 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.